Alert archive / New Jersey / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jun 27, 2017, 3:02 PM EDT for Monmouth County, New Jersey. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2017, 3:02 PM EDT (19:02 UTC)
- Expired
- Jun 27, 2017, 3:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Philadelphia/Mount Holly
County Monmouth County, NJ
The radar
The Philadelphia radar (KDIX), 49 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.7
The text
As transmitted.
958
WWUS81 KPHI 271902
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
302 PM EDT TUE JUN 27 2017
NJZ013-014-020-271930-
Eastern Monmouth-Ocean-Western Monmouth-
302 PM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL OCEAN AND MONMOUTH
COUNTIES...
At 259 PM EDT, a strong thunderstorm was located over Manalapan, or
17 miles south of New Brunswick, moving east at 30 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Brief downpours will lead to ponding of waters on roadways and low
visibility.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. There is a threat of lightning
at the beaches with this storm.
Locations impacted include...
Long Branch, Asbury Park, Howell, Marlboro, Manalapan, Tinton Falls,
Holmdel, Red Bank, Highlands, Farmingdale, Allenwood, East Freehold,
West Freehold, Adelphia, Clarksburg, Elberon, Collingwood Park,
Lincroft, Freewood Acres and Vista Center.
LAT...LON 4023 7399 4013 7403 4017 7444 4025 7445
4032 7430 4041 7399 4041 7398 4039 7398
4039 7401 4037 7400 4038 7397 4036 7397
TIME...MOT...LOC 1859Z 258DEG 27KT 4024 7435
$$
JRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 27, 12:36 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 27, 12:36 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1236 PM EDT Tue Jun 27 2017 .SYNOPSIS... A weak cold front passes across the mid Atlantic states today. High pressure will follow tonight and Wednesday. This high moves offshore during the end of the week. Eventually, another weak cold front will cross the mid Atlantic states Saturday night or Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1230 pm update: Convection-allowing models are beginning to converge on a solution this afternoon, so have adjusted PoPs/Wx/sky grids based on this improved consensus. It appears there are two areas with somewhat higher convective potential. The first is generally north of I-78, in closer proximity to stronger large-scale lift associated with a strengthening vorticity maximum swinging through the region this afternoon. The latest simulations of the HRRR, the 12Z NAM Nest, and the most recent hi-res WRF simulations all suggest isolated to widely scattered convection developing in this region this afternoon. Though models generally keep CAPE around or below 500 J/kg, instability may be underforecast a bit, given that surface/boundary-layer moisture is higher than forecast to this point (perhaps aided by overnight convection, to some degree). Additionally, shear will be strong (effective values 30-40 kts; 0-6 km values 35-50 kts), so an isolated strong to severe storm is not out of the question. The second area is the Delmarva Peninsula and far southern New Jersey. This appears to be tied to an upstream vort max that strengthens as it moves through the region late this afternoon and this evening, right on the heels of the more northward- positioned vort max. Here, instability appears to be a bit weaker as the boundary layer is drier, but shear remains sufficient for some convective organization. An isolated stronger storm cannot be ruled out entirely. Confidence is slightly lower in convective initiation here (and westward into central MD/VA) as the proximity to stronger large-scale ascent tied to the main shortwave trough diminishes. Water-vapor imagery provides confidence that models are correctly indicating both perturbations, however, and with the improved hi-res consensus and trends toward more convective initiation this afternoon in these two areas, bumped up PoPs accordingly. 930 am update: Weak-amplitude vorticity maxima continue to wreak havoc with the forecast this morning. The vort max that moved through late last night (generating fairly impressive convection in much of the area) has moved rapidly northeastward, but another weak lobe of vorticity has progressed into the region this morning. Aided by a subtle midlevel jet streak, more showers developed in the southern Mid-Atlantic and in central Pennsylvania overnight and have moved into the CWA this morning. These showers were diminishing as large-scale lift has diminished owing to the weakening/shearing of the vort max as it moves northeastward. All of these perturbations lie just downstream of the main vort max pivoting northeastward through New York today. The large- scale lift from this vort max should remain north of the area today (for the most part), but yet another elongated lobe of higher vorticity will swing through the area this afternoon. As it does so, the vorticity will subtly strengthen...right around the time of peak heating. With large-scale support via differential cyclonic vorticity advection and smaller-scale lift provided by subtle convergence along an attendant surface trough, differential heating from variable cloudiness, and potential lift from residual outflow boundaries from overnight convection, think there remains a chance of storms this afternoon, especially north of the Mason-Dixon Line in closer proximity to the stronger large-scale ascent in New York/New England. As such, adjusted PoPs to align with current radar trends and with forecast thinking this afternoon. Confined most PoPs after 18Z to the north of Philadelphia, though a stray shower/storm cannot be ruled out farther to the south. Convection would be isolated/widely scattered, but questions remain regarding convective initiation at all given uncertainty with how the environment will recover after overnight precipitation. For example, temperatures are running lower than forecast across the area this morning thanks to increased cloud cover upstream of the precipitation, but at least partial clearing is occurring to the west and will likely move in late this morning and early this afternoon. Observations will be monitored closely the next few hours to get a better feel for the overall convective threat this afternoon. Expect further refinements to the forecast with time. Previous discussion... An upper-level trough is forecast to sharpen eastward today as it moves into the Northeast and Mid Atlantic. This will drive weak low pressure well to our north, however a few weak cold fronts or surface troughs will continue to push eastward. The first one early this morning along with a weak short wave is responsible for a band of downpours. These has now just about exited our area. We then turn our attention to the west. A more pronounced area of short wave energy is forecast to arrive from west to east later this morning and through the afternoon. This looks to be accompanied by either a weak cold front or surface trough. While the trough aloft is forecast to be sharpening some as it shifts eastward along with gradual cooling aloft, the bulk of the lift is more focused to our north and west. The majority of the model guidance is therefore showing much of the convection just to our north through west. There should however be enough moisture and lift along with at least some instability through the day to pop a few showers or thunderstorms. This appears to be focused initially early this morning just to our west, while a few other showers continue to initiate to our southwest which moves across parts of our southern zones through mid-morning. Since the overall coverage is less certain this afternoon, we kept PoPs in the slight chance to low chance range. High temperatures are a blend of continuity, MOS and some high-res guidance. Given lower heights and thickness values, the afternoon high temperatures are forecast to be a bit cooler than yesterday. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... The axis of an upper-level trough is forecast to move across our area during the overnight. Any shower or thunder is expected to end very early as the main short wave energy is offshore. There should then be some subsidence overspreading the area as surface high pressure starts to arrive toward daybreak. The sky is anticipated to become mostly clear as a result with any clouds due to daytime heating flattening and then dissipating in the evening. We are expecting enough drying along with wind above the surface to limit any fog development overnight. Low temperatures are mostly a blend of continuity and MOS. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Highlights: 1. Heat index values near 100 possible for the urban corridor Saturday. 2. Highest chance of thunderstorms centered on later Saturday into Sunday when isolated svr may occur. 500 MB: A cold trough over the northeast USA tonight weakens to the Maritimes by Thursday night as heights rise-warm over the mid-Atlantic states. The warm ridge aloft, almost 2SD above normal, on Saturday over the northeast gives way to a broad trough over our area early next week. Temperatures: Calendar day averages will be about 5 degrees below normal Wednesday average near normal Thursday then 5 to 8 degrees above normal Friday through Sunday, cooling slightly on Monday. For June, the result should be an average temperatures generally 1 to 2 degrees above normal at our NWS primary climate sites except around 1 to 1.5 degrees below normal at Mount Pocono. Forecast basis: a 50 50 blend of 00z/27 GFS/NAM MOS Wednesday- Thursday, 00z/27 GFSMEX MOS Thursday night-Friday and then only dewpoints/max/min temps from the 0601z/27 WPC grids for D4-8. Other guidance including POPS/Sky/Wind was continuity from the 330 PM Monday forecast. The dailies... Wednesday...Mostly sunny. Westerly wind. Wednesday night...Clear, then high clouds toward dawn. Light southwest wind. Thursday...Partly to mostly sunny (high clouds early, cu and ac fields afternoon-night in waa. Southwest wind gusty to 25 mph during the afternoon diminishes somewhat at night but still a stirring mild wind. Small chance of a shower/showers late or night except a thunderstorm north of I-78. SPC D3 consideration, especially with bulk shear. MLC is rather paltry Thursday so from my view, this a leftover gusty thunderstorm Thu night. Friday...Partly to mostly sunny. Southwest with gusts probably 20 mph or less. Heat Index should rise to 95 to 97 I-95 corridor. Saturday...After predawn patchy fog or stratus, partly to mostly sunny. Southwest wind. Thunderstorm potential ahead of cold front later in the day or at night. MLC 1800J. Bulk shear is currently modeled low. Widespread heat index of 95 to 100 I95 with a WPC around 30 percent probability of HI in PHL. Sunday...Partly to mostly sunny. Depending on psn of the cold front there could be leftover showers and tstms. West southwest wind. Monday...Chance of a shower in the fcst but for now odds favor a decent Monday. Low confidence on this day: && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...VFR overall with a ceiling at times at or above 6000 feet. A few additional showers possible this morning, then isolated to perhaps scattered showers/storms should occur this afternoon. Our confidence regarding timing especially this afternoon is low and therefore a mention is not included in the TAFs. Mostly light and variable winds, becoming west or west-southwest and increasing to around 10 knots later this morning and afternoon. Some local gusts up to 20 knots are possible this afternoon. Tonight...Any spotty shower/storm ends early, otherwise VFR with any lingering clouds tending to dissipate. West to northwest winds mainly 5 knots or less. OUTLOOK... Wednesday...VFR. Mainly a west wind. Wednesday night...VFR. light southwest wind. Thursday...VFR with occasional variable cigs aoa 5000 ft. Southwest wind gusts to around 25 kt in the afternoon. Chance of a shower. Friday...VFR. Southwest wind may gust to near 20 kt in the afternoon. Saturday...Patchy IFR conditions possible predawn in fog or stratus. Then VFR most of the day. Southwest wind. Thunderstorms ahead of a cold front are expected but timing uncertain. && .MARINE... 1230 pm update: Main change to the forecast was to increase precipitation chances this afternoon/evening based on somewhat improved model consensus toward more convective coverage during this period. An isolated strong to severe storm may occur, but chances are not particularly high. Previous discussion... The conditions are expected to remain below Small Craft Advisory through tonight. A southwesterly wind will become westerly late in the day and tonight as a weak cold front moves offshore. This offshore flow will increase at times tonight with some gusts to near 20 knots. A few isolated thunderstorms will be possible mainly this afternoon. OUTLOOK... Wednesday...no marine headline. Rather quiet sea state. Thursday...SCA possible for the near shore waters in the afternoon then a possible Atlantic waters SCA for hazardous seas during Thursday night. Friday and Saturday...Just below SCA threshold. RIP CURRENTS... The forecast conditions for today should result once again in a low risk for the development of dangerous rip currents. && .CLIMATE... June average temperature: temperatures are expected to generally average 1 to 2 degrees above normal at our NWS primary climate sites except around 1 to 1.5 degrees below normal at Mount Pocono. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Drag Near Term...CMS/Gorse Short Term...Gorse Long Term...Drag Aviation...Drag/Gorse Marine...CMS/Drag/Gorse Climate...Drag
Hazardous weather outlook, Jun 27, 4:19 AM EDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 419 AM EDT Tue Jun 27 2017 DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027- PAZ054-055-060>062-101>103-105-280830- Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Salem-Ocean-Cumberland-Atlantic- Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Western Chester-Eastern Chester-Western Montgomery-Upper Bucks- 419 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001-NJZ015-017>019-PAZ070-071-104-106-280830- New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Eastern Montgomery-Lower Bucks- 419 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for northern Delaware, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The heat index may approach 98 degrees Friday afternoon and may approach 100 degrees Saturday afternoon. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-280830- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 419 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 27, 10:11 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1011 AM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM MARINE TSTM WIND GREEN HILL 38.79N 75.16W
06/24/2017 M42 MPH SUSSEX DE WEATHERFLOW
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER PHI1700859
FRANCKSpecial weather statement, Jun 27, 1:30 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
130 PM EDT TUE JUN 27 2017
PAZ071-104-106-271800-
Lower Bucks-Eastern Montgomery-Philadelphia-
130 PM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MERCER...EAST CENTRAL
MONTGOMERY...SOUTHEASTERN BUCKS AND NORTHEASTERN PHILADELPHIA
COUNTIES...
At 129 PM EDT, a strong thunderstorm was located over Hatboro, or 12
miles north of Philadelphia, moving east at 20 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
This storm will be near...
Bryn Athyn and Ivyland around 135 PM EDT.
Feasterville-Trevose, Feasterville and Richboro around 150 PM EDT.
Trenton, Yardley, Newtown, Tullytown, Langhorne, Langhorn,
Woodside, Levittown, Washington Crossing and Washington Crossing
around 200 PM EDT.
Other locations impacted by this storm include Village Shires,
Churchville, Hulmeville, Langhorne Manor, Newtown Grant, Horsham,
Morrisville, Penndel, Warminster Heights and Fairless Hills.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
LAT...LON 4013 7477 4014 7517 4024 7517 4030 7487
4025 7484 4023 7479 4022 7478
TIME...MOT...LOC 1729Z 266DEG 17KT 4019 7511
JRKSpecial weather statement, Jun 27, 2:27 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
227 PM EDT TUE JUN 27 2017
NJZ012-013-015-019-020-271900-
Northwestern Burlington-Ocean-Western Monmouth-Middlesex-Mercer-
227 PM EDT TUE JUN 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL OCEAN...
SOUTHEASTERN MERCER...NORTHERN BURLINGTON...CENTRAL MONMOUTH AND
SOUTH CENTRAL MIDDLESEX COUNTIES...
At 226 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Windsor to White Horse. Movement was east
at 30 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
Brief downpour with these storms will lead to ponding of waters on
roadways and low visibility.
A few cloud to ground lightning strikes are possible, therefore move
indoors.
Locations impacted include...
Marlboro, Manalapan, Hightstown, Bordentown, Cranbury, Allentown,
Roosevelt, Windsor, East Freehold, Robertsville, Jacksons Mills, West
Freehold, Clearbrook Park, Adelphia, Clarksburg, Vista Center, White
Horse, Yorketown, Twin Rivers and Imlaystown.
LAT...LON 4038 7419 4012 7421 4015 7442 4016 7459
4015 7470 4022 7472 4027 7458 4031 7449
TIME...MOT...LOC 1826Z 262DEG 27KT 4023 7457 4017 7468
JRKSpecial weather statement, Jun 27, 3:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
302 PM EDT TUE JUN 27 2017
NJZ013-014-020-271930-
Eastern Monmouth-Ocean-Western Monmouth-
302 PM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL OCEAN AND MONMOUTH
COUNTIES...
At 259 PM EDT, a strong thunderstorm was located over Manalapan, or
17 miles south of New Brunswick, moving east at 30 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Brief downpours will lead to ponding of waters on roadways and low
visibility.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. There is a threat of lightning
at the beaches with this storm.
Locations impacted include...
Long Branch, Asbury Park, Howell, Marlboro, Manalapan, Tinton Falls,
Holmdel, Red Bank, Highlands, Farmingdale, Allenwood, East Freehold,
West Freehold, Adelphia, Clarksburg, Elberon, Collingwood Park,
Lincroft, Freewood Acres and Vista Center.
LAT...LON 4023 7399 4013 7403 4017 7444 4025 7445
4032 7430 4041 7399 4041 7398 4039 7398
4039 7401 4037 7400 4038 7397 4036 7397
TIME...MOT...LOC 1859Z 258DEG 27KT 4024 7435
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:27 PM EDT | Special Weather Statement | PHI | Mercer | 33 min |
| Jun 27, 3:32 PM EDT | Special Weather Statement | PHI | Monmouth | 13 min |
| Jun 27, 5:56 PM EDT | Special Weather Statement | PHI | Somerset | 34 min |
| Jun 27, 1:30 PM EDT | Special Weather Statement | PHI | Bucks | 30 min |
| Jun 27, 4:52 PM EDT | Special Weather Statement | PHI | Monroe | 23 min |
| Jun 27, 5:57 PM EDT | Special Weather Statement | PHI | Talbot | 33 min |
| Jun 27, 6:26 PM EDT | Special Weather Statement | PHI | Talbot | 34 min |
| Jun 27, 7:06 PM EDT | Special Weather Statement | PHI | Caroline | 39 min |
| Jun 27, 6:38 PM EDT | Special Weather Statement | PHI | Sussex | 22 min |
Nearby
Special Weather Statements in New Jersey, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.